Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 6, 2020, 4:17 PM EDT for Steuben County, New York. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2020, 4:17 PM EDT (20:17 UTC)
- Expired
- Jul 6, 2020, 4:37 PM EDT
- In force
- 20 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 109 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2201 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818
WUUS51 KBGM 062017
SVRBGM
NYC101-062100-
/O.NEW.KBGM.SV.W.0039.200706T2017Z-200706T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
417 PM EDT Mon Jul 6 2020
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Steuben County in central New York...
* Until 500 PM EDT.
* At 417 PM EDT, a severe thunderstorm was located near Woodhull, or
16 miles southwest of Corning, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Caton, Lindley, Woodhull and Lawrenceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4212 7741 4205 7699 4200 7704 4200 7745
4201 7748
TIME...MOT...LOC 2017Z 291DEG 20KT 4205 7734
HAIL...1.00IN
WIND...60MPH
$$
BJT1 follow-up statement
809
WWUS51 KBGM 062037
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
437 PM EDT Mon Jul 6 2020
NYC101-062046-
/O.CAN.KBGM.SV.W.0039.000000T0000Z-200706T2100Z/
Steuben NY-
437 PM EDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEUBEN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4212 7741 4205 7699 4200 7704 4200 7745
4201 7748
TIME...MOT...LOC 2033Z 291DEG 20KT 4201 7720
$$
BJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:59 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 6, 3:59 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
359 PM EDT Mon Jul 6 2020
.SYNOPSIS...
Heat and humidity will build through the rest of the week. While
the majority of the time will be dry, scattered showers and
thunderstorms will be possible each afternoon. A cold front
will arrive Saturday, which will bring an additional chance for
showers and thunderstorms, along with somewhat cooler
temperatures to the region.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
3 pm update...
Forecast in good shape. Only minor adjustments.
This afternoon thunderstorms went up quickly shortly after noon.
CAPE is over 2k J/kg but bulk deep shear is under 20 kts. A low
level boundary is creating enough lift from Steuben County
southeast to Pike County. Temperatures now around 90 degrees and
won't go much higher. Dewpoints today are reasonable and mostly
in the 50s in CNY but mid 60s in Luzerne County. With the weak
winds thunderstorms with heavy rain are moving slowly at best.
Isolated flash flooding will be a problem. thunderstorms will
slowly build north into south central NY the rest of today.
SPC has south central NY and NEPA in a marginal risk of severe
thunderstorms. They also have a severe thunderstorm watch
extending north to Luzerne County until 11 PM. The main severe
weather threats are damaging winds and large hail.
The thunderstorm threat will end this evening then showers will
end late tonight from north to southeast. Low temperatures will
be in the low and mid 60s.
The front over the southwest part of the area now will lift
northeast tonight into Tuesday. Cooler temperatures will be over
the Catskills with high in the low 80s. The Finger Lakes to the
central southern tier will be the warmest and around 90 but
humidity increases with dewpoints well into the 60s. This
combination will increase heat indices to the mid 90s where a
heat advisory is in effect. The heat will continue into Friday
and expand to the rest of CNY and NEPA.
Tuesday there will be plenty of instability in the hot humid air
mass but little wind and forcing for widespread thunderstorms.
The best chance of any showers and thunderstorms will be during
the heat of the day in the afternoon to early evening. Late
evening convection wanes but a short wave approaching Wednesday
could bring some showers in around sunrise. Low temperatures
only mid to upper 60s with the humid air.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Another weak short wave will be riding east along the northern
edge of the broad ridge during the day Wednesday, which will
interact with the persist hot/humid weather across the region to
produce more showers and thunderstorms. The ridge axis becomes
directly overhead on Thursday, which should act to keep
convection to a minimum, but a few isolated storms cannot be
ruled out Thur afternoon.
The continued hot and humid weather conditions will be the story
Wed and Thur with high temperatures topping out in the upper
80s and lower 90s on Wed and in the lower to mid 90s on
Thursday. Dew points will be in the upper 60s and 70s during
this time, which will induce heat indices well into the 90s and
near 100 on Thursday.
This level of heat and humidity will produce a great amount of
instability...around 1000-1500 J/kg of ML CAPE and Wed and
possibly up to 2000 J/kg on Thursday. The steering flow will
once again be very weak, which will yield very slow moving or
stationary storms with a pulsing nature. PWATs will range from
1.4 to 1.6 inches. The slow-moving nature of the storms,
combined with a modest amount of deep moisture may lead to heavy
downpours and a threat of flash flooding...mainly on Wed with
the greater threat for thunderstorms, but cannot be completely
ruled out on Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The dry weather persists into Thursday night as high pressure lifts
off to the northeast. As this occurs a coastal low will ride north
and draw up a fair amount of deep moisture and interact with the
unstable air mass to produce another round of afternoon/evening
showers and storms. A trailing cold front may be capable of
producing more showers and storms on Saturday, with a slightly
cooler and less humid air mass arriving later in the weekend. Highs
in the 80s expected on Sunday, but diurnally forced convection is
possible within the nw flow...with weak showers and storms
possible.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
140 PM update...
Mainly VFR through the evening. A thunderstorm with heavy rain
and gusty winds is possible at AVP until 22z. There is a small
chance of a thunderstorm moving north to BGM and ELM between 21
and 00z.
Late tonight MVFR and IFR cigs move north into south central NY
and AVP. These restrictions will continue well into the morning.
At ITH high end MVFR is expected from 11 to 16z. ELM/BGM/AVP
will fall to MVFR around 08z then IFR around 10z lifting by 14z
back to MVFR. VFR is likely toward 16z.
This afternoon winds are light and variable which will continue
through tonight. Tuesday winds shift to south at 5 to 8 kts.
Outlook...
Tuesday afternoon through Saturday...mainly VFR with a chance
of brief restrictions due to afternoon shower and thunderstorm
activity. Chance of IFR valley fog at ELM each morning.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory from 1 PM to 8 PM EDT Tuesday for NYZ015>018-
023>025-055.
&&
SYNOPSIS...BJG/TAC
NEAR TERM...TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...TACHazardous weather outlook, Jul 6, 3:17 PM EDT, 1 hour before
Hazardous Weather Outlook National Weather Service Binghamton NY 317 PM EDT Mon Jul 6 2020 NYZ022-044>046-056-057-062-PAZ038>040-043-044-048-072-071930- Steuben-Cortland-Chenango-Otsego-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Pike-Southern Wayne- 317 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop this afternoon. Some storms may become strong to severe with gusty winds, small hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat and humidity will be on the increase throughout the week. Heat index values Wednesday through Friday afternoons have the potential to get well into the 90s and perhaps around 100 degrees Thursday and Friday afternoons in urban valleys. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS. PAZ047-071930- Luzerne- 317 PM EDT Mon Jul 6 2020 ...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered thunderstorms are expected this afternoon and evening. Some storms may become strong to severe with gusty winds, small hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat and humidity will be on the increase throughout the week. Heat index values Wednesday through Friday afternoons have the potential to get well into the 90s and perhaps around 100 degrees Thursday and Friday afternoons in urban valleys. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS. NYZ015>017-023>025-055-071930- Yates-Seneca-Southern Cayuga-Schuyler-Chemung-Tompkins-Tioga- 317 PM EDT Mon Jul 6 2020 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop this afternoon. Some storms may become strong to severe with gusty winds, small hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Heat and humidity will be on the increase throughout the week. Heat index values Wednesday through Friday afternoons have the potential to get well into the 90s and perhaps around 100 degrees Thursday and Friday afternoons in urban valleys. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS. NYZ018-071930- Onondaga- 317 PM EDT Mon Jul 6 2020 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Heat and humidity will be on the increase throughout the week. Heat index values Wednesday through Friday afternoons have the potential to get well into the 90s and perhaps around 100 degrees Thursday and Friday afternoons in urban valleys. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-036-037-071930- Northern Oneida-Madison-Southern Oneida- 317 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat and humidity will be on the increase throughout the week. Heat index values Wednesday through Friday afternoons have the potential to get well into the 90s and perhaps around 100 degrees Thursday and Friday afternoons in urban valleys. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 6, 1:17 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Binghamton NY
117 PM EDT Mon Jul 6 2020
PAZ043-061815-
Wyoming PA-
117 PM EDT Mon Jul 6 2020
...STRONG THUNDERSTORM WILL AFFECT...WESTERN WYOMING COUNTY UNTIL 215
PM EDT...
At 116 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kasson Brook, or 11 miles west of Tunkhannock, moving northeast at 5
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Vernon, Tunkhannock, Noxen, Mehoopany, Meshoppen, Forkston, Kasson
Brook, Osterhout, Evans Falls and Lovelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4146 7625 4152 7622 4160 7621 4165 7613
4165 7612 4164 7611 4164 7602 4148 7587
4138 7618
TIME...MOT...LOC 1716Z 236DEG 5KT 4150 7617
BJTSpecial weather statement, Jul 6, 2:36 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
236 PM EDT Mon Jul 6 2020
PAZ038-043-061915-
Wyoming PA-Bradford PA-
236 PM EDT Mon Jul 6 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BRADFORD AND
WESTERN WYOMING COUNTIES UNTIL 315 PM EDT...
At 236 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lovelton, or 11 miles south of Wyalusing. This storm was nearly
stationary.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Wilmot, Hollenback, Forkston, Evans Falls, Kasson Brook, Lovelton,
Stowell and Jenningsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4154 7622 4155 7625 4156 7638 4165 7626
4147 7596 4139 7628
TIME...MOT...LOC 1836Z 288DEG 3KT 4150 7624
BJTSpecial weather statement, Jul 6, 3:32 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
332 PM EDT Mon Jul 6 2020
PAZ038-062015-
Bradford PA-
332 PM EDT Mon Jul 6 2020
...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN BRADFORD COUNTY
UNTIL 415 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Windham, or 10 miles east of Athens, moving northeast at 10 mph.
Small hail and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
Sayre, Athens, Sheshequin, Litchfield, Orwell, South Waverly,
Windham, Rome, Little Meadows and Warren Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7655 4200 7615 4198 7614 4181 7620
4186 7656
TIME...MOT...LOC 1932Z 211DEG 8KT 4192 7631
BJTSpecial weather statement, Jul 6, 3:55 PM EDT, 22 minutes before
Special Weather Statement National Weather Service Binghamton NY 355 PM EDT Mon Jul 6 2020 NYZ022-062100- Steuben NY- 355 PM EDT Mon Jul 6 2020 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN STEUBEN COUNTY UNTIL 500 PM EDT... At 355 PM EDT, Doppler radar was tracking a strong thunderstorm over Jasper, or 17 miles southeast of Hornell, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Addison, Woodhull, Jasper, Troupsburg, Gang Mills and Pinnacle State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4203 7758 4219 7754 4216 7714 4201 7725 TIME...MOT...LOC 1955Z 288DEG 13KT 4210 7749 BJT
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:16 AM EDT | Heat Advisory | BGM | Cayuga, Chemung, Onondaga, Schuyler, Seneca, Tioga and 2 more | 40 hr |
| Jul 6, 3:55 PM EDT | Special Weather Statement | BGM | Steuben | 65 min |
| Jul 6, 4:13 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 47 min |
| Jul 6, 4:46 PM EDT | Special Weather Statement | BGM | Steuben | 44 min |
| Jul 6, 4:56 PM EDT | Special Weather Statement | BGM | Sullivan | 49 min |
| Jul 6, 5:03 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 42 min |
| Jul 6, 5:10 PM EDT | Special Weather Statement | BGM | Sullivan | 65 min |
| Jul 6, 5:19 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 41 min |
| Jul 6, 5:28 PM EDT | Special Weather Statement | BGM | Chemung | 47 min |
| Jul 6, 5:35 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben | 40 min |
| Jul 6, 5:43 PM EDT | Areal Flood Advisory | BGM | Sullivan | 3 hr |
| Jul 6, 5:47 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 43 min |
| Jul 6, 6:05 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 55 min |
| Jul 6, 6:35 PM EDT | Special Weather Statement | BGM | Sullivan | 55 min |
| Jul 6, 6:43 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 62 min |
| Jul 6, 6:54 PM EDT | Special Weather Statement | BGM | Sullivan | 51 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.